Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 227, NWS Wakefield, VA

December 17, 2000Greensville County, Sussex County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Dec 17, 2000, 1:43 AM EST for Greensville County, Sussex County, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 17, 2000, 1:43 AM EST (06:43 UTC)
Expired
Dec 17, 2000, 2:15 AM EST
In force
32 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Greensville County, VA, Sussex County, VA

The radar

The Norfolk radar (KAKQ), 41 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 17, 12:30 AM ESTTornado WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 6.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2000-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2000-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 635 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
438 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
635 m²/s²
0-3 km storm-relative helicity
747 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 170645
SVRAKQ
VAC081-183-170715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE
143 AM EST SUN DEC 17 2000

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENSVILLE COUNTY IN SOUTH CENTRAL VIRGINIA
  SUSSEX COUNTY IN SOUTHEAST VIRGINIA

* UNTIL 215 AM EST

* AT 143 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF RADIUM...MOVING NORTHEAST
  AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  RADIUM AND BUFFORD CROSSROADS AT 155 AM
  SLAGLES LAKE AT 205 AM
  PURDY AT 210 AM
  JARRATT AND FIELDS CROSSROADS AT 215 AM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES.
  WINDS UP TO 60 MILES AN HOUR.

THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

$$

CULLEN
&&
LAT...LON 3679 7767 3666 7765 3680 7731 3700 7740

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 16, 11:59 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Dec 16, 11:59 PM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
1159 PM EST SAT DEC 16 2000

WILL BE ISSUING ZFP UPDATE SHORTLY TO TAKE OUT DENSE FOG ADVISORY.

FCSTID = 20
SBY   52  65  29  45514 UNEDITED                                      /MDPCPN /SC0906 /NI0004:                                              HMM1,KNN1,MMN1,MLK1                                                   /MT130:KNI                                                            /NCEN00:                                                              /ENDAA                                                                /NEXRBB 0377 1712000514                                               050A097005,060A111008                                                 /ENDBB                                                                /NEXRCC 0377 1712000514                                               /NTVS00:                                                              /NMES00:                                                              /NCEN00:                                                              {

In the hours before

Special weather statement, Dec 17, 12:40 AM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1240 AM EST SUN DEC 17 2000

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED
TORNADO WATCH NUMBER 819 VALID UNTIL 700 AM EST FOR THE FOLLOWING
AREAS...

VIRGINIA COUNTIES INCLUDED ARE
  BRUNSWICK             CHARLOTTE             DINWIDDIE
  GREENSVILLE           HALIFAX               ISLE OF WIGHT
  LUNENBURG             MECKLENBURG           NOTTOWAY
  PRINCE GEORGE         SOUTHAMPTON           SURRY
  SUSSEX

VIRGINIA INDEPENDENT CITIES INCLUDED ARE
  CITY OF CHESAPEAKE               CITY OF EMPORIA
  CITY OF HAMPTON                  CITY OF NEWPORT NEWS
  CITY OF NORFOLK                  CITY OF PORTSMOUTH
  CITY OF SUFFOLK                  CITY OF VIRGINIA BEACH

THIS WATCH INCLUDES THE ADJACENT WATERS OF THE CHESAPEAKE BAY AND
ATLANTIC COASTAL WATERS

NORTHEAST NORTH CAROLINA COUNTIES INCLUDED ARE
  BERTIE                 CAMDEN               CHOWAN
  CURRITUCK              PASQUOTANK           PERQUIMANS
  GATES                  HERTFORD             NORTHAMPTON

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 3:29 AM ESTTornado WarningAKQHanover31 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.